Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 62, NWS San Diego, CA

July 29, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 29, 2005, 12:55 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 12:55 PM PDT (19:55 UTC)
Expired
Jul 29, 2005, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 101 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 291956
FFWSGX
CAC071-292300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 400 PM PDT

* AT 1249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES NORTHEAST OF BIG BEAR
  CITY...OR ABOUT 18 MILES NORTHEAST OF FOREST FALLS...MOVING NORTH
  AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL SOUTHERN SAN BERNARDINO COUNTY AT 110 PM PDT
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 140 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3415 11691 3415 11665 3472 11652 3473 11690

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 292113
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT FRI JUL 29 2005

CAC071-292300-
SAN BERNARDINO CA-
215 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 13 MILES NORTH OF BIG BEAR CITY...OR ABOUT 25 MILES EAST OF
APPLE VALLEY...MOVING NORTH AT 10 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 230 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3415 11691 3415 11665 3472 11652 3473 11690

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 AM PDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 3:30 AM PDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT FRI JUL 29 2005

.SYNOPSIS...INCREASING MONSOONAL MOISTURE IN SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. A SHALLOW MARINE LAYER WILL BRING PATCHY
OVERNIGHT LOW CLOUDS TO AREAS NEAR THE COAST AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL DIRECT A STREAM OF
MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA INTO NEXT WEEK WITH
MINOR DAY TO DAY DIFFERENCES IN THE AVAILABLE MOISTURE AND VERTICAL
MOISTURE DISTRIBUTION. IN ADDITION TO THE FLASH FLOOD POTENTIAL FROM
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...THE MOISTURE
DISTRIBUTION IS FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER...
MOSTLY WIND DAMAGE AND SOME HAIL.

NAM/GFS CONTINUE TO SHOW MOISTURE CENTERED NEAR 700 MB. GFS SHOWS
THIS AXIS OF MOISTURE AROUND 700 MB DEEPENING SOME FOR SUNDAY AND
MONDAY. GFS SHOWS PWS INCREASING THROUGH SATURDAY...DECREASING A
LITTLE ON SUNDAY...THEN INCREASING AGAIN ON MONDAY. NAM SHOWS A
MINOR DECREASE IN PWS TODAY FROM THOSE ON THURSDAY...HIGHER PWS ON
SATURDAY...THEN A MINOR DECREASE FOR SUNDAY. CURRENT SURFACE
DEWPOINTS OVER THE LOWER DESERTS ARE LITTLE DIFFERENT FROM 24 HOURS
AGO. FORECAST FOR TODAY WILL BE KEPT SIMILAR TO THAT EXPERIENCED
THURSDAY WITH INCREASING THUNDERSTORM COVERAGE AND FLASH FLOOD
POTENTIAL SATURDAY AS MID LEVEL MOISTURE AND PWS INCREASE. STEERING
LEVEL FLOW REMAINS SOUTH SOUTHEASTERLY AROUND 10 KNOTS WHICH SHOULD
KEEP STORM MOTION SLOW.

LIMITED EASTERLY COMPONENT TO THE MID LEVEL FLOW SHOULD MOSTLY KEEP
THE THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS...THOUGH
THERE IS JUST ENOUGH EASTERLY COMPONENT TO ALLOW A FEW THUNDERSTORMS
TO DRIFT OFF THE MOUNTAINS INTO SOME OF THE FAR INLAND
VALLEYS...MAINLY OVER THE WEEKEND.

ACARS SOUNDINGS SHOW LITTLE CHANGE WITH THE MARINE INVERSION WITH
THE BASE STILL AROUND 1200 TO 1500 FEET. SATELLITE IMAGERY SHOWS
PATCHY STRATUS COVERAGE OVER THE COASTAL WATERS EXTENDING LOCALLY
INLAND. COVERAGE IS A LITTLE LESS THAN YESTERDAY MORNING. OVERNIGHT
COVERAGE SHOULD BE INCREASINGLY PATCHY THROUGH THE WEEKEND AS THE
MONSOON INFLUENCE STRENGTHENS.

&&

.AVIATION...MARINE LAYER CLOUDS WERE LIMITED TO THE IMMEDIATE COAST
THIS MORNING. SCATTERED TO BROKEN CLOUDS COULD BRIEFLY IMPACT CRQ
AND SAN THROUGH 16Z WITH BASES AROUND 1000 FT MSL AND TOPS TO 1500
FT.

CLEAR SKIES OVER THE MTNS AND DESERTS WILL LAST THROUGH MIDDAY
BEFORE CUMULONIMBUS CLOUDS FORM IN THE MONSOONAL SOUTHEAST FLOW
ALOFT. SCATTERED THUNDERSTORMS WITH HEAVY RAIN...STRONG OUTFLOW
WINDS AND HAIL WILL DEVELOP IN THE EARLY AFTERNOON AND CONTINUE INTO
THE EVENING BEFORE DIMINISHING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...MARTIN
AVIATION...MOEDE
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 29 2005

CAZ058-292300-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-292300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ060-062-292300-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-292300-
COACHELLA VALLEY-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 29, 1:20 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego81 min
Jul 29, 2:37 PM PDTFlash Flood WarningSGXSan Diego4 hr
Jul 29, 3:18 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Jul 29, 3:39 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min
Jul 29, 4:16 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.